MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEX SCREWDRIVER LARGE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. HEX SCREWDRIVER LARGE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71170133
Medical Device Problem Codes Defective Device (2588); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/13/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the hospital purchased 3 x large frag screwdrivers, but one of the screwdrivers snapped during the removal of metal-ware.The procedure had a delay between 0-30 min.Backup from smith&nephew was available.No patient injury or other complications were reported.Any other issue that could affect the patient's condition was not reported by this event.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Updated d4: lot number and exp date / h4: mnf date.
 
Event or Problem Description
It was reported that the hospital purchased 3 x large frag screwdrivers, but one of the screwdrivers snapped during the removal of metal-ware (this occurred outside the patient).The procedure had a delay between 0-30 min.Backup from smith&nephew was available.No patient injury or other complications were reported.The hospital wants a free replacement.The health of patient is unknown.The surgeon blames the device.
 
Additional Manufacturer Narrative
The device, used in treatment was returned for evaluation.Visual inspection of the returned device confirms that the device is damaged, cracked and has signs of wear and tear from use.According to clinical/medical investigation, no patient injury or harm was reported.Smith and nephew has not received adequate materials (operative reports) to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.The device was manufactured in 2018.A review of complaint history for the listed part revealed no prior complaints for the lot.A review of the manufacturing or product specifications did not reveal abnormalities that could have contributed to the reported issue.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.The device is a reusable device that can be exposed to numerous surgeries and cleaning cycles.Probable causes that could contribute to the reported event, as reusable instruments are susceptible to damage from prolonged use and through misuse or rough handling.To avoid compromised performance or damage, it is recommended the device be inspected prior to and after each use and cleaning.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further actions are being taken at this time.We consider this investigation closed.Credit will be issued for the device.

Brand Name
HEX SCREWDRIVER LARGE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10388021
Report Number1020279-2020-03821
Device Sequence Number3669184
Product Code HRY
UDI-Device Identifier03596010181329
UDI-Public03596010181329
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71170133
Device Catalogue Number71170133
Device Lot Number18JT10261
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2021
Initial Date Received by Manufacturer 07/14/2020
Supplement Date Received by Manufacturer07/14/2020
07/14/2020
04/16/2021
Initial Report FDA Received Date08/10/2020
Supplement Report FDA Received Date09/04/2020
09/29/2020
05/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;